North Dakota, 2011

Flash Flood and Hail in North Dakota, August 5, 2011

August 5, 2011 · NWS BIS · 17 events in 5 counties and zones

Surface low pressure over southwest North Dakota combined with a lead short wave impulse to trigger thunderstorms across southwest and south central North Dakota through the afternoon hours and into the evening of August 5th. Severe Thunderstorm Watch number 729 and 731 were in effect for this event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Surface low pressure over southwest North Dakota combined with a lead short wave impulse to trigger thunderstorms across southwest and south central North Dakota through the afternoon hours and into the evening of August 5th. Severe Thunderstorm Watch number 729 and 731 were in effect for this event. One particularly strong bowing storm produced most of the large hail and high wind reports as it tracked from west of Dickinson across Morton and Burleigh counties before weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 5, 10:50 AM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 5, 10:50 AM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1250 PM CDT FRI AUG 5 2011

.UPDATE...
UPDATED AFTERNOON POPS/WEATHER/TEMPS.

&&

.DISCUSSION...
ISOLD STORMS HAVE INTENSIFIED ACROSS THE NORTHWEST EARLY THIS
AFTERNOON...AND SOME MAY PRODUCE MARGINALLY SEVERE HAIL. THE MAIN
THREAT WILL BE LATER THIS AFTERNOON AND EVENING AS THE MAIN UPPER
LOW MOVES INTO WESTERN NORTH DAKOTA. FLASH FLOOD WATCH HEADLINES
STILL LOOK GOOD. AREAS NORTH OF I-94 ARE FAVORED FOR HEAVIEST RAIN
OVERNIGHT INTO SATURDAY...BUT ALSO CANNOT RULE OUT LOCALLY HEAVY
RAIN TO THE SOUTH SO WILL LIKELY LEAVE HEADLINES FOR ALL AREAS
WITH AFTERNOON PACKAGE.

&&

.AVIATION...
CONVECTION WILL BE AN ONGOING CONCERN TODAY...WITH SHOWERS AND
THUNDERSTORMS ALREADY OCCURRING NEAR KMOT AND KISN...AND EXPECTED TO
BECOMES WIDESPREAD BY 00 UTC. DESPITE VFR CONDITIONS PREVAILING AT
THE MOMENT...CONDITIONS WITHIN THUNDERSTORMS WILL LIKELY SEE
MVFR/IFR WITH STRONG WINDS...HEAVY RAIN...AND POSSIBLE HAIL. THREAT
OF RAIN AND THUNDERSTORMS WILL BEGIN TO TAPER OFF IN THE WEST BY 12
UTC...BUT WILL CONTINUE AT OTHER TERMINALS FOR THE DURATION OF THE
TAF PERIOD. MVFR WILL BE AN ISSUE ONCE RAIN ENDS AS WELL...WITH LOW
CLOUD DECKS ALMOST CERTAIN AND FOG ALSO A POSSIBILITY. SOME
UNCERTAINTY REMAINS ON EXACT PLACEMENT OF HEAVIEST
THUNDERSTORMS...WILL AMEND AS NECESSARY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH
SATURDAY EVENING FOR NDZ001>005-009>013-017>023-025-031>037-
040>048-050-051.

&&

UPDATE...KINNEY
AVIATION...BPN
Hazardous weather outlook, Aug 5, 4:00 AM MST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
600 AM CDT FRI AUG 5 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-061100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
600 AM CDT FRI AUG 5 2011 /500 AM MDT FRI AUG 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH TONIGHT AND SATURDAY. A STRONG UPPER LEVEL LOW
AND SHORTWAVE ENERGY IS FORECAST TO ENTER THE WESTERN PART OF THE
STATE THIS AFTERNOON...FOLLOWED BY A SURFACE LOW. THIS WILL PRODUCE
SHOWERS AND THUNDERSTORMS...SOME WHICH MAY BE SEVERE. IN
ADDITION...THESE STORMS MAY PRODUCE VERY HEAVY RAINFALL. THE
THREAT OF HEAVY RAIN WILL CONTINUE THROUGH THE NIGHT FRIDAY AND
INTO SATURDAY. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR WESTERN AND
CENTRAL NORTH DAKOTA. PLEASE REFER TO THAT BULLETIN FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FLASH FLOOD WATCH CONTINUES INTO SATURDAY. SATURDAY NIGHT LOOK
FOR DECREASING CLOUDS AS THE STORM SYSTEM EXITS THE REGION TO THE
EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV
JV

In the hours before

Special weather statement, Aug 5, 9:23 AM MST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1123 AM CDT FRI AUG 5 2011

NDZ017-018-051715-
DUNN-MCKENZIE-
1023 AM MDT FRI AUG 5 2011

...SPECIAL WEATHER STATEMENT...

AT 1018 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER CENTRAL MCKENZIE COUNTY...MOVING NORTHEAST
AT 20 MPH.

PENNY SIZE HAIL AND WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH
THIS STORM. EXPECT RAINFALL AMOUNTS BETWEEN ONE HALF AND ONE
INCH...WITH MINOR PONDING OF WATER ON ROADS.

LOCATIONS IMPACTED INCLUDE...
    RURAL MCKENZIE AND DUNN COUNIES...INCLUDING THE NORTH UNIT OF
    THEODORE ROOSEVELT NATIONAL PARK AND LITTLE MISSOURI STATE PARK.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KINNEY
Special weather statement, Aug 5, 9:50 AM MST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1150 AM CDT FRI AUG 5 2011

NDZ017-031-032-051745-
BILLINGS-GOLDEN VALLEY-MCKENZIE-
1050 AM MDT FRI AUG 5 2011

...SPECIAL WEATHER STATEMENT...

AT 1048 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTHWESTERN MCKENZIE COUNTY...
MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS GREATER THAN 40 MPH ARE POSSIBLE WITH
THIS STORM. HOURLY RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE ALSO
POSSIBLE THROUGH 12 PM MDT. EXPECT PONDING WATER IN LOW-LYING AREAS
AND ALONG TOWNSHIP ROADS.

LOCATIONS IMPACTED INCLUDE...
  TROTTERS...
  GRASSY BUTTE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KINNEY
Special weather statement, Aug 5, 10:43 AM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1243 PM CDT FRI AUG 5 2011

NDZ017-018-032-051845-
BILLINGS-DUNN-MCKENZIE-
1143 AM MDT FRI AUG 5 2011

...SPECIAL WEATHER STATEMENT...

AT 1142 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTH CENTRAL MCKENZIE COUNTY...
MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS GREATER THAN 40 MPH ARE POSSIBLE WITH
THIS STORM. EXPECT A PERIOD OF HEAVY RAINFALL...WITH HOURLY AMOUNTS
OF ONE HALF TO ONE INCH. MOTORISTS SHOULD BE ALERT FOR PONDING WATER
ON STREETS...LOW-LYING AREAS...AND TOWNSHIP ROADS.

LOCATIONS IMPACTED INCLUDE...
  GRASSY BUTTE...
  OAKDALE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KINNEY
Special weather statement, Aug 5, 11:45 AM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
145 PM CDT FRI AUG 5 2011

NDZ018-032-051945-
BILLINGS-DUNN-
1245 PM MDT FRI AUG 5 2011

...SPECIAL WEATHER STATEMENT...

AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST CENTRAL DUNN
COUNTY TO EAST CENTRAL BILLINGS COUNTY...MOVING EAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS GREATER THAN 40 MPH ARE
POSSIBLE WITH THESE STORMS. EXPECT PERIODS OF HEAVY RAIN...WITH
PONDING WATER ON ROADS AND LOW-LYING AREAS.

LOCATIONS IMPACTED INCLUDE...
  LITTLE MISSOURI STATE PARK...               KILLDEER...
  MANNING...            DUNN CENTER...        HIRSCHVILLE...
  HALLIDAY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

KINNEY

The radar

The Rapid City radar (KUDX), 228 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 hail, 3 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Bowman

When
August 5, 12:36 PM MST to 12:41 PM MST
Where
Bowman County, 21.25 mi SW of Rhame
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.010, -103.960

Thunderstorm Wind, Bowman

When
August 5, 12:54 PM MST to 12:59 PM MST
Where
Bowman County, 4.83 mi W of Rhame
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.240, -103.750

Nickel size hail accompanied the strong winds.

Heavy Rain, Stark

When
August 5, 1:35 PM MST to 2:20 PM MST
Where
Stark County, 0.69 mi N of Belfield
Reported by
Public
Coordinates
46.890, -103.200

A heavy rain report of 2.90 inches was received from Belfield. This led to flash flooding. See the flash flood entry for Stark County.

Heavy Rain, Stark

When
August 5, 1:35 PM MST to 2:20 PM MST
Where
Stark County, 0.69 mi N of Belfield
Reported by
Public
Coordinates
46.890, -103.200

A heavy rainfall report of 2.90 inches was reported at Belfield.

Hail, Stark

When
August 5, 1:54 PM MST to 1:59 PM MST
Where
Stark County, 0.69 mi N of Belfield
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
46.890, -103.200

Hail, Stark

When
August 5, 1:58 PM MST to 2:07 PM MST
Where
Stark County, 0.69 mi N of Belfield
Measured
1 in hail
Reported by
Public
Coordinates
46.890, -103.200

Flash Flood, Stark

When
August 5, 2:00 PM MST to 5:00 PM MST
Where
Stark County, 0.51 mi ESE of South Heart to 1.19 mi SSE of Belfield
Cause
Heavy Rain
Property damage
$15,000
Reported by
Public
Coordinates
46.868, -102.990

Four inches of rain in this area flash flooded parts of Highway 10 near South Heart forcing the closure of the road. Deep water was also reported just outside of Belfield.

Hail, Stark

When
August 5, 2:20 PM MST to 2:28 PM MST
Where
Stark County, 0.69 mi N of Belfield
Measured
1.25 in hail
Reported by
Public
Coordinates
46.890, -103.200

Thunderstorm Wind, Stark

When
August 5, 2:47 PM MST to 2:53 PM MST
Where
Stark County, (Dik)dickinson Muni
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
46.800, -102.800

Thunderstorm Wind, Stark

When
August 5, 2:54 PM MST to 2:59 PM MST
Where
Stark County, 3.31 mi E of Dickinson
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.880, -102.710

Strong winds were reported on Interstate 94 east of Dickinson.

Thunderstorm Wind, Morton

When
August 5, 4:45 PM CST to 4:50 PM CST
Where
Morton County, Glen Ullin
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
COOP Observer
Coordinates
46.820, -101.830

Trees six to eight inches in diameter were snapped in Glen Ullin. Damage also occurred to several buildings and other structures.

Thunderstorm Wind, Morton

When
August 5, 4:50 PM CST to 4:58 PM CST
Where
Morton County, 0.47 mi W of Hebron
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
46.900, -102.040

Trees were blown over by the strong winds in Hebron.

Thunderstorm Wind, Morton

When
August 5, 4:53 PM CST to 4:59 PM CST
Where
Morton County, Glen Ullin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.820, -101.830

Very heavy rain accompanied the strong winds.

Heavy Rain, Stark

When
August 5, 4:00 PM MST
Where
Stark County, 0.84 mi NE of Belfield
Reported by
Trained Spotter
Coordinates
46.890, -103.190

A storm total rainfall amount of 4 inches was reported at Belfield. This resulted in flash flooding. See the flash flood entry for Stark County.

Thunderstorm Wind, Morton

When
August 5, 5:15 PM CST to 5:19 PM CST
Where
Morton County, 0.47 mi E of New Salem
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.850, -101.410

Strong winds were reported at New Salem.

Hail, Grant

When
August 5, 4:20 PM MST to 4:27 PM MST
Where
Grant County, 0.84 mi SW of Elgin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.390, -101.860

Thunderstorm Wind, Burleigh

When
August 5, 6:32 PM CST to 6:37 PM CST
Where
Burleigh County, 3.94 mi NNW of Bismarck
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.854, -100.797

Strong winds were reported at Horizon Middle School in north Bismarck.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332281, 332282, 332296, 332297, 332283, 332284, 332295, 332285, 332287, 332288, 332290, 332291, 332292, 332298, 332293, 332289, 332294.